Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Gaylord, MI

August 11, 2021Antrim County, Grand Traverse County, Michigan

NWS Gaylord, MI issued this areal flood warning at Aug 11, 2021, 1:46 AM EDT for Antrim County, Grand Traverse County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 1:46 AM EDT (05:46 UTC)
Expired
Aug 11, 2021, 4:45 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

Counties Antrim County, MI, Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 44 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS43 KAPX 110546
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
146 AM EDT Wed Aug 11 2021

MIC009-055-110845-
/O.NEW.KAPX.FA.W.0001.210811T0546Z-210811T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-Antrim MI-
146 AM EDT Wed Aug 11 2021

The National Weather Service in Gaylord has issued a

* Flood Warning for...
  East central Grand Traverse County in northern Michigan...
  Antrim County in northern Michigan...

* Until 445 AM EDT.

* Radar rainfall estimates indicate a stripe of 3 to 5 inches of 
  rainfall occurred since early Tuesday evening.  Some flooding has 
  been reported over parts of Antrim County...specifically along US-
  31 near Elk Rapids as well as on M-88 south of Bellaire.

Additional rainfall amounts of up to one-half inch are expected 
between 100am and 400am.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.  Be especially cautious at night when it 
is harder to recognize the dangers of flooding.

&&

LAT...LON 4510 8538 4508 8500 4486 8496 4486 8529
      4485 8532 4480 8533 4473 8552

$$

JPB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 12:45 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 11, 12:45 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
1245 AM EDT Wed Aug 11 2021

.UPDATE...
Issued at 937 PM EDT Tue Aug 10 2021

An active night is shaping up across our Northwoods as a line of
strong/severe storms is in the process of congealing from the
Straits along the length of Lake Michigan. Rather impressive
instability axis and 850 mb theta E ridge over Wisconsin and
Western Upper Michigan is in the process of leaning into Lower
Michigan as the warm front surges northward. Impressive MLCAPE of
3000 J/kg is nosing into our SW CWA attm...as 0-3 km bulk shear
begins to increase toward 35 kts. Severe Thunderstorm Watch
remains in effect until 3 am for our SW CWA...with damaging winds
the primary threat. Large hail is a lesser threat given freezing
level at around 14700 ft. Certainly excessive rainfall potential
will need to be monitors as well with PWATs around 2 inches. Have
made numerous upward adjustments to POPs all evening...as will
continue to adjust as event unfolds. Severe threat should decrease
after 2-3 am as instability wanes.

&&

.NEAR TERM...(Through Tonight)
Issued at 144 PM EDT Tue Aug 10 2021

...Still monitoring severe storm potential for tonight...

High impact weather potential: Southwest half of the area remains
in a slight risk for severe thunderstorms tonight, with marginal
risk elsewhere. "IF" storms do develop, some may be capable of
producing damaging winds and large hail.

Pattern synopsis and forecast:

Fast paced and energetic pattern continues across the northern Conus
and Great Lakes region. Last nights rain producing shortwave trough
exiting into Georgian Bay, with shortwave ridge axis following in
its wake...building right across northern Michigan this
afternoon. Next wave of interest slicing east/northeast into far
western Ontario and northern Minnesota, with its attendant surface
reflection running a bit to the north of main mid level impulse.
Post wave subsidence and introduction of rising mid level heights
has largely ended the showers from earlier, with even some
thinning of the overcast in spots as low level mixing increases.

All eyes directed on "what" should occur upstream late this
afternoon and early evening as strong instability gradient and
vigorous mid level lapse plume increasingly becomes overtopped by
development of weakish low level jet. Expect deep convection to
fire along this gradient (active weather needs gradients), with at
least some convective allowing guidance lockstep with conceptual
models that this initiation will occur across southwest
Wisconsin/northeast Iowa...with this convection than following
best gradients southeast into southwest lower Michigan and points
southwest with time tonight. However, still plenty of instability
to be had further north closer to primary mid level support, with
at least some evidence this area too may see convective initiation
this evening...with this activity having much more favorable
propagation vectors to reach our area later tonight.

Primary forecast concerns/challenges:

Main focus remains centered on potential for shower and
thunderstorms again tonight. Thunderstorm intensity will also
need to be addressed.

Details:

As they usually are up in this neck of the woods, another
exceedingly difficult convective forecast tonight. Now, with that
said...and given to what was talked about earlier...do believe
the most organized storms and best severe weather potential will
remain to our southwest tonight as expected southwest Wisconsin
convection follows axis of greatest instability gradient (that
whole gradient thing again). However, also feel additional storms
may indeed fire further north, with these storms riding northern
extent of instability plume and elevated lapse rates east into our
area overnight (albeit both steadily decaying with time). Will
definitely keep just chancy type wording for now. Southwest third
of the area remains under slight risk wording for severe weather,
with marginal risk wording elsewhere. Do think any severe storms
will be the exception rather than the rule, with gusty winds and
large hail being the primary severe weather concern. Definitely a
forecast to monitor as we head through this evening. More for sure
thing is the continuation of well above normal temperatures, with
lows only ranging from the middle 60s to near 70.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 312 PM EDT Tue Aug 10 2021

...Additional strong storms possible...

High impact weather potential: More strong to severe storms possible
Wednesday

Synopsis/Forecast: A shortwave currently over N. Dakota will drag a
latent PV-anomaly across the upper Great Lakes Wednesday morning.
Additionally a new shortwave will rotate around broad troughing over
Northern Manitoba, spreading dynamic lift across Michigan through
Wednesday. At the surface a 980mb low crosses Hudson Bay with it's
associated cold front pushing through our region through the day.
Guidance has slowed down this front a bit, over Lake Superior and
Wisconsin in the morning...and by the late afternoon and evening
will be in our southwest counties. Moisture remains elevated ahead
of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8
C/Km) midlevel lapse rates will still be in place from today and
tonight as troughing continues to sink across the upper Great Lakes.
Temperatures in the mid 80's with dewpoints progged to remain near
70 degrees will also contribute to great instability in place with
guidance ranging from anywhere between 2500 and 3500 Joules of
MLCAPE. Bulk shear values increase to around 40 knots, and any
updrafts trying to organize will be aided by a 30 to 35 knot LLJ
pushing into Michigan.

The biggest question will be whether or not we can clear out
enough from any lingering morning convection to allow for
destabilization...and recent guidance is suggesting this is probable.

Troughing becomes much more broadscale over the lakes on Thursday
with a 70-80 knot upper level jet sinking south over us. At the
surface another cold front looks to move through late in the
day...even through it will be a bit moisture starved (by recent
comparisons) it may still have just enough residual moisture pooling
ahead of the front as well as support from a weak wave rotating
through souther Ontario to kick off showers Thursday late afternoon
and evening. By the time Friday rolls around surface high pressure
will be building in to our west...northerly flow from around the
high will bring synoptic moisture back down to more manageable
levels (PWAT's falling back to around half an inch or so, below
normal for mid-August).

Highs mainly in the low to mid 80's Wednesday and Thursday will give
way to cooler air, with Fridays highs expected to be in the mid
70's finally.

.LONG TERM...(Friday night through Tuesday)
Issued at 312 PM EDT Tue Aug 10 2021

High impact weather potential: Minimal

Heading into the weekend western ridging intensifies again, and the
Hudson Bay troughing shifts east. Surface high pressure may keep us
dry through the weekend and into early next week, with a weak
midlevel perturbation bringing an uptick in clouds and synoptic
moisture late in the weekend. Overall the afternoon highs sink back
down to near-normal in the mid to upper 70's.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1245 AM EDT Wed Aug 11 2021

Low pressure will slide thru Northern Michigan overnight...
followed by a stronger cold front sweeping thru our region
Wednesday night. Waves of showers and thunderstorms will continue
to impact Northern Lower Michigan for the next 24 hours (at least)
as these features move thru. Conditions will drop to MVFR/IFR
overnight into Wednesday morning as areas of fog again develop.
Conditions will also deteriorate to MVFR/IFR within some heavier
showers and storms. Wind gusts as high as 40 kts are possible
within some of the stronger storms. Surface winds will become SW
and strengthen to 10 to 20 kts on Wednesday with some higher gusts
possible.

&&

.MARINE...
Issued at 144 PM EDT Tue Aug 10 2021

Biggest concern for our marine customers is potential for
high impact showers and thunderstorms later tonight through
Wednesday evening. Convective evolution remains very uncertain,
but if storms do develop, any will be capable of producing
erratic gusty winds, large hail, and heavy rain. Otherwise,
southwest winds will be on the increase, likely resulting in small
craft advisory conditions Wednesday, especially on northern Lake
Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Aug 10, 3:29 PM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
329 PM EDT Tue Aug 10 2021

MIZ016>018-020>036-041-042-086>088-095>099-112000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats, and to a lesser degree, a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 10, 10:58 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 SW GREILICKVILLE      44.78N 85.68W
08/10/2021  E0.75 INCH       LEELANAU           MI   BROADCAST MEDIA

            FROM TV 7/4.

&&
Local storm report, Aug 10, 11:24 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     3 SW TRAVERSE CITY      44.72N 85.65W
08/10/2021                   GRAND TRAVERSE     MI   BROADCAST MEDIA

            TREE DOWN ACROSS HARTMAN ROAD NEAR US-31.
            FROM TV 7/4.

&&
Local storm report, Aug 11, 12:43 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1243 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     FLASH FLOOD      2 WSW FOUCH             44.81N 85.76W
08/11/2021                   LEELANAU           MI   BROADCAST MEDIA

            WATER RUSHING OVER THE ROAD ROUGHLY 6 INCHES
            DEEP AT THE INTERSECTION OF GALLIVAN AND
            ALPINE ROADS. FROM TV 7/4.

&&
Local storm report, Aug 11, 12:53 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1253 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     TRAVERSE CITY           44.75N 85.60W
08/10/2021                   GRAND TRAVERSE     MI   911 CALL CENTER

            WIDESPREAD TREE AND POWER LINE DAMAGE
            COUNTYWIDE BETWEEN APPROXIMATELY 1030 PM AND
            1100 PM.

&&
Local storm report, Aug 11, 12:55 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1255 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     GLADWIN                 43.98N 84.49W
08/11/2021                   GLADWIN            MI   EMERGENCY MNGR

            SPORADIC TREE DAMAGE AND POWERLINES DOWN THROUGHOUT THE
            COUNTY. TIME BASED OFF RADAR.

&&

MICHAEL.BOGUTH
Local storm report, Aug 11, 1:33 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
133 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     FLASH FLOOD      3 S BELLAIRE            44.93N 85.21W
08/11/2021                   ANTRIM             MI   NWS EMPLOYEE

            WATER OVER M-88 IN SEVERAL LOCATIONS.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:00 PM EDTSpecial Marine WarningAPX2 hr
Aug 10, 9:44 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix46 min
Aug 10, 10:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau, Manistee, Wexford41 min
Aug 10, 10:30 PM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska30 min
Aug 10, 10:45 PM EDTSevere Thunderstorm Warning Considerable damage threatAPXBenzie, Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford45 min
Aug 10, 10:52 PM EDTFlash Flood WarningAPXAntrim, Grand Traverse3 hr
Aug 10, 10:58 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego32 min
Aug 10, 11:24 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego51 min
Aug 10, 11:28 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon32 min
Aug 11, 12:13 AM EDTFlash Flood WarningAPXLeelanau3 hr
Aug 11, 12:28 AM EDTSevere Thunderstorm WarningAPXAlcona, Arenac, Iosco, Ogemaw, Oscoda47 min
Aug 11, 12:31 AM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda, Presque Isle44 min
Aug 11, 12:37 AM EDTSpecial Marine WarningAPX83 min
Aug 11, 4:12 AM EDTSmall Craft AdvisoryAPX16 hr
Aug 11, 2:52 PM EDTSpecial Marine WarningAPX53 min
Aug 11, 2:59 PM EDTSpecial Weather StatementAPXMackinac31 min
Aug 11, 3:11 PM EDTSpecial Marine WarningAPX64 min
Aug 11, 3:18 PM EDTSpecial Weather StatementAPXChippewa42 min
Aug 11, 3:38 PM EDTSpecial Marine WarningAPX52 min
Aug 11, 3:47 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac43 min
Aug 11, 3:58 PM EDTSpecial Marine WarningAPX92 min
Aug 11, 4:11 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac49 min
Aug 11, 4:24 PM EDTSpecial Marine WarningAPX2 hr
Aug 11, 4:54 PM EDTSevere Thunderstorm WarningAPXCheboygan51 min
Aug 11, 5:00 PM EDTSevere Thunderstorm WarningAPXEmmet18 min
Aug 11, 5:24 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet36 min
Aug 11, 5:28 PM EDTSpecial Marine WarningAPX2 hr
Aug 11, 5:30 PM EDTSevere Thunderstorm WarningAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau45 min
Aug 11, 5:43 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Presque Isle47 min
Aug 11, 5:52 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle38 min
Aug 11, 6:00 PM EDTSevere Thunderstorm Warning Destructive damage threatAPXBenzie, Leelanau30 min
Aug 11, 6:09 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego35 min
Aug 11, 6:24 PM EDTSevere Thunderstorm Warning Considerable damage threatAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau51 min
Aug 11, 6:26 PM EDTSpecial Marine WarningAPX34 min
Aug 11, 6:31 PM EDTSevere Thunderstorm WarningAPXCrawford, Montmorency, Oscoda, Otsego44 min
Aug 11, 6:58 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Presque Isle47 min
Aug 11, 7:26 PM EDTSpecial Marine WarningAPX46 min

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.